Alert archive / Virginia / Freeze Warnings in 2011
Freeze Warning 3, NWS Blacksburg, VA
NWS Blacksburg, VA issued this freeze warning at Oct 21, 2011, 2:21 PM EDT for Alleghany County, Ashe County, Watauga County, North Carolina; 16 counties in Virginia; Mercer County, Monroe County, Summers County, West Virginia. It took effect at Oct 22, 2011, 2:00 AM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 21, 2011, 2:21 PM EDT (18:21 UTC)
- In effect from
- Oct 22, 2011, 2:00 AM EDT
- Expired
- Oct 22, 2011, 10:00 AM EDT
- In force
- 8 hr
- Issued by
- NWS Blacksburg, VA
All 22 counties
Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Bath County, VA, Bland County, VA, Carroll County, VA, City of Covington, VA, City of Galax, VA, City of Radford, VA, Craig County, VA, Floyd County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Pulaski County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 48 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 736 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
267 WWUS71 KRNK 211821 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 221 PM EDT FRI OCT 21 2011 ...FREEZING TEMPERATURES AND FROST POSSIBLE LATE TONIGHT INTO EARLY SATURDAY MORNING... .HIGH PRESSURE WILL BUILD INTO THE MOUNTAINS FROM THE WEST TONIGHT. THIS SHOULD BRING CLEAR SKIES AND LIGHT WINDS...WHICH MAY RESULT IN FREEZING TEMPERATURES AND AREAS OF FROST... ESPECIALLY IN THE MOUNTAIN VALLEYS AND UNSHELTERED LOCATIONS. THERE IS THE POTENTIAL FOR FROST AGAIN LATE SATURDAY NIGHT AND EARLY SUNDAY MORNING. NCZ001-002-018-VAZ007-009-010-012-015-WVZ042>045-220230- /O.UPG.KRNK.FZ.A.0002.111022T0600Z-111022T1400Z/ /O.NEW.KRNK.FZ.W.0003.111022T0600Z-111022T1400Z/ ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON- MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...BLAND...WYTHEVILLE...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY...BLUEFIELD...FLAT TOP...HINTON... HIX...UNION...LEWISBURG...QUINWOOD...DUO...RAINELLE 221 PM EDT FRI OCT 21 2011 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 10 AM EDT SATURDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 2 AM TO 10 AM EDT SATURDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. * LOCATIONS...THE MOUNTAINS OF NORTH CAROLINA...THE NEW RIVER VALLEY AND HIGHLANDS OFF SOUTHWESTERN VIRGINIA...SOUTHEAST WEST VIRGINIA. * HAZARDS...FREEZING TEMPERATURES AND WIDESPREAD FROST. * TEMPERATURES...IN THE LOWER 30S...UPPER 20S IN THE MOUNTAIN VALLEYS. * TIMING...LATE TONIGHT AND EARLY SATURDAY MORNING. * IMPACTS...TEMPERATURES NEAR OR BELOW FREEZING...AND WIDESPREAD FROST...MAY SEVERELY DAMAGE OR KILL ANY REMAINING CROPS AND OTHER SENSITIVE VEGETATION LEFT OUTSIDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL SENSITIVE VEGETATION. ANY SENSITIVE PLANTS THAT YOU WISH TO PRESERVE NEED TO BE COVERED OR MOVED INDOORS THIS WEEKEND. FROST IS POSSIBLE AGAIN SATURDAY NIGHT. && $$ VAZ011-013-014-016>020-220230- /O.NEW.KRNK.FZ.W.0003.111022T0600Z-111022T1400Z/ GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- INCLUDING THE CITIES OF...PEARISBURG...RADFORD...PULASKI... BLACKSBURG...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE... COVINGTON...HOT SPRINGS 221 PM EDT FRI OCT 21 2011 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 10 AM EDT SATURDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 2 AM TO 10 AM EDT SATURDAY. * LOCATIONS...THE MOUNTAINS OF NORTH CAROLINA...THE NEW RIVER VALLEY AND HIGHLANDS OFF SOUTHWESTERN VIRGINIA...SOUTHEAST WEST VIRGINIA. * HAZARDS...FREEZING TEMPERATURES AND WIDESPREAD FROST. * TEMPERATURES...IN THE LOWER 30S...UPPER 20S IN THE MOUNTAIN VALLEYS. * TIMING...LATE TONIGHT AND EARLY SATURDAY MORNING. * IMPACTS...TEMPERATURES NEAR OR BELOW FREEZING...AND WIDESPREAD FROST...MAY SEVERELY DAMAGE OR KILL ANY REMAINING CROPS AND OTHER SENSITIVE VEGETATION LEFT OUTSIDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-220230- /O.NEW.KRNK.FR.Y.0005.111022T0600Z-111022T1400Z/ SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YANCEYVILLE... WILKESBORO...YADKINVILLE...ROANOKE...SALEM...FINCASTLE... LEXINGTON...BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD... AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX... SOUTH BOSTON...KEYSVILLE 221 PM EDT FRI OCT 21 2011 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 10 AM EDT SATURDAY... * LOCATIONS...SHENANDOAH AND ROANOKE VALLEYS...FOOTHILLS AND PIEDMONT OF SOUTHSIDE VIRGINIA INTO NORTHERN NORTH CAROLINA. * HAZARDS...AREAS OF FROST. * TEMPERATURES...IN THE MID 30S. * TIMING...LATE TONIGHT AND EARLY SATURDAY MORNING. * IMPACTS...TEMPERATURES NEAR OR JUST ABOVE FREEZING WILL PROMOTE AREAS OF FROST. THIS MAY DAMAGE ANY REMAINING CROPS OR OTHER SENSITIVE VEGETATION IF LEFT UNSHELTERED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED IF LEFT UNCOVERED. && $$
4 follow-up statements
279 WWUS71 KRNK 211952 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 352 PM EDT FRI OCT 21 2011 ...FREEZING TEMPERATURES AND FROST POSSIBLE LATE TONIGHT INTO EARLY SATURDAY MORNING... .HIGH PRESSURE WILL BUILD INTO THE MOUNTAINS FROM THE WEST TONIGHT. THIS SHOULD BRING CLEAR SKIES AND LIGHT WINDS...WHICH MAY RESULT IN FREEZING TEMPERATURES AND AREAS OF FROST... ESPECIALLY IN THE MOUNTAIN VALLEYS AND UNSHELTERED LOCATIONS. THERE IS THE POTENTIAL FOR FROST AGAIN LATE SATURDAY NIGHT AND EARLY SUNDAY MORNING. NCZ001-002-018-VAZ007-009>020-WVZ042>045-220400- /O.CON.KRNK.FZ.W.0003.111022T0600Z-111022T1400Z/ ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD... PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE... VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON... HOT SPRINGS...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION... LEWISBURG...QUINWOOD...DUO...RAINELLE 352 PM EDT FRI OCT 21 2011 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 10 AM EDT SATURDAY... * LOCATIONS...THE MOUNTAINS OF NORTH CAROLINA...THE NEW RIVER VALLEY AND HIGHLANDS OFF SOUTHWESTERN VIRGINIA...SOUTHEAST WEST VIRGINIA. * HAZARDS...FREEZING TEMPERATURES AND WIDESPREAD FROST. * TEMPERATURES...IN THE LOWER 30S...UPPER 20S IN THE MOUNTAIN VALLEYS. * TIMING...LATE TONIGHT AND EARLY SATURDAY MORNING. * IMPACTS...TEMPERATURES NEAR OR BELOW FREEZING...AND WIDESPREAD FROST...MAY SEVERELY DAMAGE OR KILL ANY REMAINING CROPS AND OTHER SENSITIVE VEGETATION LEFT OUTSIDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL SENSITIVE VEGETATION. ANY SENSITIVE PLANTS THAT YOU WISH TO PRESERVE NEED TO BE COVERED OR MOVED INDOORS THIS WEEKEND. FROST IS POSSIBLE AGAIN SATURDAY NIGHT. && $$ NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-220400- /O.CON.KRNK.FR.Y.0005.111022T0600Z-111022T1400Z/ SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YANCEYVILLE... WILKESBORO...YADKINVILLE...ROANOKE...SALEM...FINCASTLE... LEXINGTON...BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD... AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX... SOUTH BOSTON...KEYSVILLE 352 PM EDT FRI OCT 21 2011 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 10 AM EDT SATURDAY... * LOCATIONS...SHENANDOAH AND ROANOKE VALLEYS...FOOTHILLS AND PIEDMONT OF SOUTHSIDE VIRGINIA INTO NORTHERN NORTH CAROLINA. * HAZARDS...AREAS OF FROST. * TEMPERATURES...IN THE MID 30S. * TIMING...LATE TONIGHT AND EARLY SATURDAY MORNING. * IMPACTS...TEMPERATURES NEAR OR JUST ABOVE FREEZING WILL PROMOTE AREAS OF FROST. THIS MAY DAMAGE ANY REMAINING CROPS OR OTHER SENSITIVE VEGETATION IF LEFT UNSHELTERED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED IF LEFT UNCOVERED. && $$
762 WWUS71 KRNK 220133 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 933 PM EDT FRI OCT 21 2011 ...FREEZING TEMPERATURES AND FROST POSSIBLE OVERNIGHT INTO EARLY SATURDAY MORNING... .HIGH PRESSURE WILL BUILD INTO THE MOUNTAINS FROM THE WEST LATER TONIGHT. THIS SHOULD BRING CLEAR SKIES AND LIGHT WINDS...WHICH MAY RESULT IN FREEZING TEMPERATURES AND AREAS OF FROST...ESPECIALLY IN THE MOUNTAIN VALLEYS AND UNSHELTERED LOCATIONS. THERE IS THE POTENTIAL FOR FROST AGAIN LATE SATURDAY NIGHT AND EARLY SUNDAY MORNING. NCZ001-002-018-VAZ007-009>020-WVZ042>045-220945- /O.CON.KRNK.FZ.W.0003.111022T0600Z-111022T1400Z/ ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD... PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE... VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON... HOT SPRINGS...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION... LEWISBURG...QUINWOOD...DUO...RAINELLE 933 PM EDT FRI OCT 21 2011 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 10 AM EDT SATURDAY... * LOCATIONS...THE MOUNTAINS OF NORTH CAROLINA...THE NEW RIVER VALLEY AND HIGHLANDS OFF SOUTHWESTERN VIRGINIA...SOUTHEAST WEST VIRGINIA. * HAZARDS...FREEZING TEMPERATURES AND WIDESPREAD FROST. * TEMPERATURES...IN THE LOWER 30S...UPPER 20S IN THE MOUNTAIN VALLEYS. * TIMING...LATE TONIGHT AND EARLY SATURDAY MORNING. * IMPACTS...TEMPERATURES NEAR OR BELOW FREEZING...AND WIDESPREAD FROST...MAY SEVERELY DAMAGE OR KILL ANY REMAINING CROPS AND OTHER SENSITIVE VEGETATION LEFT OUTSIDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL SENSITIVE VEGETATION. ANY SENSITIVE PLANTS THAT YOU WISH TO PRESERVE NEED TO BE COVERED OR MOVED INDOORS THIS WEEKEND. FROST IS POSSIBLE AGAIN SATURDAY NIGHT. && $$ NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-220945- /O.CON.KRNK.FR.Y.0005.111022T0600Z-111022T1400Z/ SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YANCEYVILLE... WILKESBORO...YADKINVILLE...ROANOKE...SALEM...FINCASTLE... LEXINGTON...BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD... AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX... SOUTH BOSTON...KEYSVILLE 933 PM EDT FRI OCT 21 2011 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 10 AM EDT SATURDAY... * LOCATIONS...SHENANDOAH AND ROANOKE VALLEYS...FOOTHILLS AND PIEDMONT OF SOUTHSIDE VIRGINIA INTO NORTHERN NORTH CAROLINA. * HAZARDS...AREAS OF FROST. * TEMPERATURES...IN THE MID 30S. * TIMING...LATE TONIGHT AND EARLY SATURDAY MORNING. * IMPACTS...TEMPERATURES NEAR OR JUST ABOVE FREEZING WILL PROMOTE AREAS OF FROST. THIS MAY DAMAGE ANY REMAINING CROPS OR OTHER SENSITIVE VEGETATION IF LEFT UNSHELTERED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED IF LEFT UNCOVERED. && $$
140 WWUS71 KRNK 220741 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 341 AM EDT SAT OCT 22 2011 ...FREEZING TEMPERATURES AND FROST POSSIBLE EARLY THIS MORNING... .HIGH PRESSURE EXTENDING FROM THE TENNESSEE VALLEY INTO THE CENTRAL APPALACHIANS WILL PRODUCE IDEAL CONDITIONS FOR FROST FORMATION ESPECIALLY IN THE VALLEYS THIS MORNING. THERE IS THE POTENTIAL FOR FROST AGAIN LATE TONIGHT...AS HIGH PRESSURE REMAINS OVERHEAD. NCZ001-002-018-VAZ007-009>020-WVZ042>045-221400- /O.CON.KRNK.FZ.W.0003.000000T0000Z-111022T1400Z/ ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD... PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE... VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON... HOT SPRINGS...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION... LEWISBURG...QUINWOOD...DUO...RAINELLE 341 AM EDT SAT OCT 22 2011 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING... * LOCATIONS...THE MOUNTAINS OF NORTH CAROLINA...THE NEW RIVER VALLEY AND HIGHLANDS OFF SOUTHWESTERN VIRGINIA...SOUTHEAST WEST VIRGINIA. * HAZARDS...FREEZING TEMPERATURES AND WIDESPREAD FROST. * TEMPERATURES...IN THE LOWER 30S...UPPER 20S IN THE MOUNTAIN VALLEYS. * TIMING...EARLY THIS MORNING. * IMPACTS...TEMPERATURES NEAR OR BELOW FREEZING...AND WIDESPREAD FROST...MAY SEVERELY DAMAGE OR KILL ANY REMAINING CROPS AND OTHER SENSITIVE VEGETATION LEFT OUTSIDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL SENSITIVE VEGETATION. ANY SENSITIVE PLANTS THAT YOU WISH TO PRESERVE NEED TO BE COVERED OR MOVED INDOORS THIS WEEKEND. FROST IS EXPECTED AGAIN SATURDAY NIGHT. && $$ NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-221400- /O.CON.KRNK.FR.Y.0005.000000T0000Z-111022T1400Z/ SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YANCEYVILLE... WILKESBORO...YADKINVILLE...ROANOKE...SALEM...FINCASTLE... LEXINGTON...BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD... AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX... SOUTH BOSTON...KEYSVILLE 341 AM EDT SAT OCT 22 2011 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING... * LOCATIONS...SHENANDOAH AND ROANOKE VALLEYS...FOOTHILLS AND PIEDMONT OF SOUTHSIDE VIRGINIA INTO NORTHERN NORTH CAROLINA. * HAZARDS...PATCHY TO AREAS OF FROST. * TEMPERATURES...IN THE MID 30S. * TIMING...EARLY THIS MORNING. * IMPACTS...TEMPERATURES IN THE MID 30S WILL PROMOTE PATCHY TO AREAS OF FROST. THIS MAY DAMAGE ANY REMAINING CROPS OR OTHER SENSITIVE VEGETATION IF LEFT EXPOSED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED IF LEFT UNCOVERED. && $$
411 WWUS71 KRNK 221341 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 941 AM EDT SAT OCT 22 2011 .HIGH PRESSURE WILL BUILD INTO THE REGION TODAY...ALLOWING TEMPERATURES TO CLIMB ABOVE FROST AND FREEZE LEVELS THIS MORNING. THERE IS THE POTENTIAL FOR FROST AGAIN LATE TONIGHT...AS HIGH PRESSURE REMAINS OVERHEAD. NCZ001-002-018-VAZ007-009>020-WVZ042>045-221445- /O.EXP.KRNK.FZ.W.0003.000000T0000Z-111022T1400Z/ ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD... PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE... VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON... HOT SPRINGS...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION... LEWISBURG...QUINWOOD...DUO...RAINELLE 941 AM EDT SAT OCT 22 2011 ...FREEZE WARNING WILL EXPIRE AT 10 AM EDT THIS MORNING... TEMPERATURES HAVE CLIMB INTO THE MID AND UPPER 30S THIS MORNING ACROSS THE REGION. $$ NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-221445- /O.EXP.KRNK.FR.Y.0005.000000T0000Z-111022T1400Z/ SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YANCEYVILLE... WILKESBORO...YADKINVILLE...ROANOKE...SALEM...FINCASTLE... LEXINGTON...BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD... AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX... SOUTH BOSTON...KEYSVILLE 941 AM EDT SAT OCT 22 2011 ...FROST ADVISORY WILL EXPIRE AT 10 AM EDT THIS MORNING... TEMPERATURES WILL CLIMB INTO THE LOWER AND MID 40S BY LATE MORNING. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this freeze warning went out at Oct 21, 10:30 AM EDT, 3 hours 51 minutes earlier.
Area forecast discussion, Oct 21, 10:30 AM EDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1030 AM EDT FRI OCT 21 2011
.SYNOPSIS...
A STRONG LOW PRESSURE OVER THE EASTERN GREAT LAKES WILL DRIFT
NORTHEAST AND AWAY FROM THE AREA TODAY. CLOUDS IN THE MOUNTAINS...
AND GUSTY WINDS ACROSS THE REGION...WILL GRADUALLY DIMINISH THIS
AFTERNOON. HIGH PRESSURE WILL SETTLE OVER THE AREA FOR THE
UPCOMING WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1030 AM EDT FRIDAY...
MORNING SOUNDING STILL INDICATES SATURATED LAYER OF MOISTURE
BETWEEN 950-800 MB...SO ANTICIPATE LINGERING STRATO-CU FOR THE
MOUNTAINS. WINDS JUST ABOVE SURFACE ARE AROUND 20 KTS...SO EXPECT
A SOME WIND GUSTS THIS AFTERNOON NEAR 20 MPH...BUT NOTHING
COMPARED TO YESTERDAYS 30-35 MPH GUSTS. OVERALL TREND SHOULD BE
FOR DIMINISHING WINDS...SO HOPEFULLY ALL FOLKS WILL HAVE TO DEAL
WITH AT THE EVENING HIGH SCHOOL FB GAMES WILL BE THE CRISP COOL
AIR WITHOUT ANY WIND.
CYCLONIC FLOW AROUND LOW PRESSURE OVER THE EASTERN GREAT LAKES IS
WEAKENING ACROSS THE AREA...AND WILL CONTINUE TO WEAKEN THROUGH
THE DAY AS THE LOW MOVES NORTHEAST AND AWAY FROM THE REGION.
HOWEVER...AS THE LOW MOVES AWAY TO THE NORTHEAST...THE LOW LEVEL
WINDS VEER MORE TO THE NORTHWEST WHICH IS A BETTER UPSLOPE FLOW
INTO THE MTNS OF SE WV. THIS WILL LIKELY KEEP LIGHT SHOWERS GOING
THROUGH THE DAY ON WESTERN SLOPES...AND ALSO TEND TO KEEP CLOUDS
IN SE WV THRU MUCH OF THE DAY. I EXPECT MORE SUN THIS AFTERNOON
ACROSS THE SW VA MTNS...AND ESPECIALLY THE NC MTNS. THIS WILL
AFFECT TEMPERATURES SOME- I HAVE RAISED HIGHS IN THE SW VA AND NC
MTNS INTO THE LOWER 50S...BUT KEPT MORE UPPER 40S IN SE WV. ALL
AREAS EAST OF THE MTNS WILL SEE MORE SUN TODAY...AND WITH AN END
TO COLD ADVECTION...TEMPERATURES WILL BE A FEW DEGREES WARMER-
GENERALLY LOWER 60S. WINDS WILL STILL BE BREEZY AND GUSTY
TODAY...BUT NOT NEAR AS STRONG AS THURSDAY.
THE UPPER TROUGH MOVES ACROSS THE AREA TONIGHT...AND SFC HIGH
PRESSURE BUILDS INTO THE MTNS. DEPENDING ON CLEARING...THIS IS A
GOOD PATTERN FOR RAPID RADIATIONAL COOLING IN THE MTN VALLEYS.
HAVE TRENDED LOW TEMPERATURES TOWARD COLDER MET AND CO-OP MOS
GUIDANCE. SOME OF THE CO-OP MOS GUIDANCE SITES HAVE LOWS IN THE
MID TO UPPER 20S...WHICH IS NOT UNREASONABLE IF SKIES CLEAR. THE
HIGHEST CONFIDENCE OF CLEARING SKIES WILL BE OVER THE SRN HALF OF
THE CWA...INCLUDING THE SW VA MTNS AND NC MTNS. HOWEVER...LOWEST
DEWPOINTS/DRIEST AIR WILL BE FURTHER NORTH. HAVE DECIDED THE BEST
COURSE OF ACTION AT THIS POINT IS TO EXTEND THE FREEZE WATCH
FURTHER NORTH TO INCLUDE MTN VALLEYS OF SW VA WEST OF THE NEW
RIVER VALLEY AREA...AND INTO THE MTN VALLEYS OF SE WV. REST OF THE
MTNS EAST OF THE FREEZE WATCH WILL LIKELY SEE AREAS OF
FROST...BUT AT THIS POINT WE ARE NOT FORECASTING FREEZING TEMPS.
WILL ADDRESS THE FROST IN THE HWO FOR NOW...BUT IF NOTHING CHANGES
A FROST ADVISORY WILL NEED TO BE ISSUED THIS AFTERNOON IN ANY MTN
AREAS WHERE WE DO NOT ISSUE A FREEZE WARNING. FINALLY...PATCHY
FROST IS POSSIBLE IN THE FOOTHILLS AND PIEDMONT AREAS...WHERE LOWS
WILL DIP INTO THE MIDDLE 30S IN SHELTERED LOCATIONS.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY/...
AS OF 330 AM EDT FRIDAY...
SURFACE HIGH PRESSURE WILL BUILD EAST OVER THE BLACKSBURG FORECAST
AREA BY EARLY IN THE SHORT TERM PERIOD...THEN LINGER OVER THE AREA
THROUGH THE WEEKEND. CLEARING SKIES...DIMINISHING WINDS...AND A DRY
AIRMASS SHOULD SET THE STAGE FOR GOOD DIURNAL TEMPERATURE
VARIATIONS...WITH ANOTHER ROUND OF PATCHY TO WIDESPREAD FROSTS AND
FREEZES IN THE MOUNTAIN VALLEYS ON SATURDAY NIGHT...WITH SOME SPOTTY
FROST EVEN POSSIBLE IN SOME OF THE MORE SHELTERED AREAS OF THE
PIEDMONT.
ALTHOUGH A FROST IS AGAIN POSSIBLE SUNDAY NIGHT UNTIL DAYBREAK
MONDAY...SLOWLY INCREASING MIXING WINDS ACROSS THE HIGHER
TERRAIN...ALONG WITH A SLOW INCREASE IN HIGH LEVEL CLOUDS IN ADVANCE
OF THE NEXT WEATHER SYSTEM SHOULD LIMIT THREAT TO THE HIGHER
MOUNTAIN VALLEYS...SUCH AS THE NEW RIVER VALLEY AND AT/NEAR BURKES
GARDEN...WHERE SOME ISOLATED READINGS IN THE LOWER TO MID 30S ARE
POSSIBLE.
WEAK SHORT WAVE TROF RACING EAST THROUGH THE UPPER AND LOWER GREAT
LAKES ON MONDAY WILL DRAG A DECAYING FRONT SOUTHEAST TOWARD THE AREA
ON MONDAY...ACCOMPANIED BY A CONTINUED INCREASE IN MID AND HIGH
LEVEL CLOUDS AND A VERY LOW THREAT OF A SPRINKLE OR LIGHT SHOWER
ACROSS THE MOUNTAINS OF SOUTHEASTERN WV. HOWEVER...BEST DYNAMIC
FORCING AND MOISTURE FROM THIS SYSTEM WILL REMAIN WELL TO THE NORTH
OF THE AREA...SO ANY PRECIPITATION ACROSS NORTHERN AREAS WILL BE
SPOTTY AND BRIEF.
MOSTLY CLEAR SKIES FOR MOST OF THE PERIOD...COMBINING WITH A DRY
LIGHTLY MIXED AIRMASS BY DAY...AND WITH RAPID DECOUPLING OF THE
BOUNDARY LAYER AT NIGHT SHOULD SUPPORT GOOD DIURNAL TEMPERATURE
CURVE THROUGH MOST OF THE SHORT TERM PERIOD. AS A RESULT...CONTINUED
TO FAVOR MILDER METMOS GUIDANCE FOR DAYTIME HIGHS...WITH COOLER
MAVMOS GUIDANCE USED FOR NIGHTTIME LOWS. LOCALLY DERIVED MOSMOS
GUIDANCE PICKED UP ON THE ENHANCED DIURNAL TEMPERATURE CURVE AS
WELL...FURTHER ADDING CONFIDENCE TO THE TEMPERATURE FORECAST.
&&
.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
AS OF 330 PM THURSDAY
THE LONG RANGE MODELS AGREE THAT A DEEPENING UPPER LEVEL TROF IN A
PROGRESSIVE UPPER LEVEL FLOW EARLY IN THE LONG TERM PERIOD GIVES WAY
RISING HEIGHTS IN ADVANCE OF A DEEPENING WESTERN U.S. TROF.
THE 06Z GFS QUICKLY PUSHES THIS TROF EAST...WHILE THE ECMWF AND
CANADIAN MODELS KEEP OUR AREA UNDER A DEEP SOUTHWEST FLOW WITH
ENERGY COMING DOWN THE WESTERN SIDE OF THE TROF KEEPING THE UPPER
LEVEL TROF AXIS IN THE CENTRAL AND WESTERN U.S.
WHILE THE ECMWF IS TRENDING TOWARD MORE OF AN OPEN TROF VERSUS A
CLOSED SOUTHWEST U.S. LOW AS SHOWN IN ITS PREVIOUS RUNS...WE PREFER
ITS SLOWER EASTERN PROGRESSION. THEREFORE...INCREASED TEMPERATURES
IN THE TUES-THURS TIME FRAME...WHICH SHOULD BE NEAR TO SLIGHTLY ABV
NORMAL. THE 12Z GFS IS NOW COMING IN LINE WITH THE ECMWF/CANADIAN
MODELS WHICH INCREASES THE CONFIDENCE OF WARMER TEMPERATURES.
AS FOR PRECIPITATION CHANCES...WITH A SFC HIGH IN SOUTHEAST U.S.
CUTTING OFF THE RETURN OF GULF MOISTURE...MOISTURE WILL BE LIMITED
INITIALLY. LATER IN THE WEEK...THE ECMWF SHOWS DEW POINTS CLIMBING
INTO THE 50S AS THE SE SFC HIGH SHIFTS EAST BY WEDNESDAY. THIS
MOISTURE COMBINED WITH WEAK SHORTWAVES EJECTING IN ADVANCE OF THE
MAIN UPPER LEVEL TROF...WILL BRING WIDELY SCATTERED SHOWERS
WEDNESDAY AND THURSDAY.
&&
.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
LOW PRESSURE CONTINUES MOVG AWAY FROM THE AREA AND INTO EASTERN
CANADA- A LITTLE QUICKER THAN FCST EARLIER. THUS...LOW CLOUDS IN
THE MTNS ARE RETREATING FASTER...AND BLF/LWB/BCB WILL BECOME VFR
BEFORE 16Z/NOON TODAY. WINDS WILL BE GUSTY AT TIMES DURING THE
DAY TODAY...BUT NOT NEARLY AS STRONG AS THEY WERE ON
THURSDAY...WITH GUSTS GENERALLY BELOW 20 KNOTS. WINDS WILL QUICKLY
BECOME LIGHT BY LATE AFTERNOON.
TONIGHT INTO THE WEEKEND...HIGH PRESSURE WILL BUILD OVER THE FCST
AREA WITH MOSTLY CLEAR SKIES AND LIGHT WINDS. FROST IS POSSIBLE
SATURDAY...AND ESPECIALLY SUNDAY...MORNINGS. WIDESPREAD VFR
CONDITIONS ANTICIPATED FOR FRIDAY NIGHT THROUGH TUESDAY.
&&
.EQUIPMENT...
THE WYTHEVILLE WEATHER RADIO IS OFF THE AIR. IT APPEARS TO BE A
TELCO PROBLEM. VERIZON IS STILL TROUBLE SHOOTING. HOWEVER RETURN
TO SERVICE IS NOT EXPECTED UNTIL LATER TODAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FREEZE WATCH FROM LATE TONIGHT THROUGH SATURDAY MORNING FOR
VAZ007-009-010-012-015.
NC...FREEZE WATCH FROM LATE TONIGHT THROUGH SATURDAY MORNING FOR
NCZ001-002-018.
WV...FREEZE WATCH FROM LATE TONIGHT THROUGH SATURDAY MORNING FOR
WVZ042>045.
&&
SYNOPSIS...JH/JJ
NEAR TERM...JJ/PM
SHORT TERM...WERT
LONG TERM...PH/WERT
AVIATION...JH/JJ
EQUIPMENT...Hazardous weather outlook, Oct 21, 4:29 AM EDT, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 429 AM EDT FRI OCT 21 2011 NCZ001-002-018-VAZ007-009-010-012-015-WVZ042>045-220830- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER- SUMMERS-MONROE-GREENBRIER- 429 AM EDT FRI OCT 21 2011 ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZE WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. CLEAR SKIES...DIMINISHING WINDS...AND A DRY AIR MASS WILL ALLOW TEMPERATURES TO FALL INTO THE UPPER 20S TO LOWER 30S IN MANY MOUNTAIN VALLEYS SATURDAY NIGHT UNTIL SHORTLY AFTER DAYBREAK ON SUNDAY. WIDESPREAD FROST...WITH AREAS OF SUB FREEZING TEMPERATURES...ARE LIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ011-013-014-016>020-220830- GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- 429 AM EDT FRI OCT 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. CLEAR SKIES...DIMINISHING WINDS...AND A DRY AIR MASS WILL ALLOW TEMPERATURES TO FALL INTO THE UPPER 20S TO LOWER 30S IN MANY MOUNTAIN VALLEYS SATURDAY NIGHT UNTIL SHORTLY AFTER DAYBREAK ON SUNDAY. WIDESPREAD FROST...WITH AREAS OF SUB FREEZING TEMPERATURES...ARE LIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-220830- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 429 AM EDT FRI OCT 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. CLEAR SKIES...DIMINISHING WINDS...AND A DRY AIR MASS WILL ALLOW TEMPERATURES TO FALL INTO THE MID AND UPPER 30S EAST ACROSS THE PIEDMONT LATE SATURDAY NIGHT UNTIL SHORTLY AFTER DAYBREAK ON SUNDAY. ISOLATED TO PATCHY FROST WILL LIKELY DEVELOP BEFORE DAYBREAK SUNDAY IN SOME OF THE MORE SHELTERED LOW LYING AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WERT
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 2:21 PM EDT | Frost Advisory | RNK | Caswell, Rockingham, Stokes, Surry, Wilkes, Yadkin | 20 hr |
Nearby
Freeze Warnings in Virginia, 2011Freeze Warnings in North Carolina, 2011Freeze Warnings in West Virginia, 2011Every freeze warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.